Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 554, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 17, 2018, 5:36 PM CDT for Cotton County, Tillman County, Oklahoma; Wichita County, Wilbarger County, Texas. It was in force for 39 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2018, 5:36 PM CDT (22:36 UTC)
- Expired
- Aug 17, 2018, 6:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Cotton County, OK, Tillman County, OK, Wichita County, TX, Wilbarger County, TX
The radar
The Altus AFB radar (KFDR), 11 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 5:45 PM CDT | TSTM WND DMG | 1 S Hollister, OK | POWER POLE DOWN. TIME BASED ON RADAR. |
| Aug 17, 5:45 PM CDT | TSTM WND GST 60 | 3 W Grandfield, OK | |
| Aug 17, 5:50 PM CDT | TSTM WND GST 58 | 3 W Grandfield, OK | |
| Aug 17, 5:55 PM CDT | TSTM WND GST 60 | 3 W Grandfield, OK | |
| Aug 17, 5:55 PM CDT | TSTM WND GST 67 | 3 Se Frederick, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1024 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1783 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.8
The text
As transmitted.
300
WUUS54 KOUN 172236
SVROUN
OKC033-141-TXC485-487-172315-
/O.NEW.KOUN.SV.W.0554.180817T2236Z-180817T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
536 PM CDT FRI AUG 17 2018
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
West central Cotton County in southwestern Oklahoma...
Tillman County in southwestern Oklahoma...
Northwestern Wichita County in northern Texas...
East central Wilbarger County in northern Texas...
* Until 615 PM CDT.
* At 536 PM CDT, severe thunderstorms were located along a line
extending from 3 miles east of Frederick to near Hollister to 5
miles northeast of Grandfield, moving south at 20 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Frederick, Grandfield, Davidson, Hollister, Loveland and
Haynesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3429 9920 3408 9895 3401 9860 3438 9860
3442 9878 3449 9900
TIME...MOT...LOC 2236Z 013DEG 18KT 3439 9895 3432 9883 3429 9864
HAIL...1.75IN
WIND...70MPH
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:24 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 17, 3:24 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Norman OK
324 PM CDT Fri Aug 17 2018
.DISCUSSION...
A cold front has been slowly moving through Oklahoma in response
to a shortwave trough moving through the Midwest. Isolated to
scattered showers and thunderstorms are expected to continue to
develop along and south of this boundary across the southern
Oklahoma and western north Texas.
Instability (MLCAPE >2000 J/kg) suggests hail will be possible,
and large downdraft CAPE (>1000 J/kg) will favor damaging wind
gusts with the stronger, collapsing cores. Relatively high
precipitable water values (>1.7") will favor locally heavy
rainfall as well.
Late tonight/early Saturday morning, a decaying complex of
showers/storms may approach western Oklahoma. For Saturday
afternoon, slightly lower temperatures are expected for most
locations behind the weak boundary. The best chance for
showers/storms during the daytime hours would be confined within
zone of post-frontal elevated instability from near the Red River,
northwestward into western Oklahoma; however, this a low chance
across central Oklahoma with any potential remnants (e.g., MCV)
from the MCS.
For late Saturday into Sunday, a longwave trough with two
embedded shortwaves is forecast to dig into the Southern Plains.
By Saturday evening, scattered showers and thunderstorms are
expected to develop in response to increasing isentropic ascent
and cyclonic vorticity advection ahead of the first shortwave
trough. Widespread showers/storms are expected Saturday night into
Sunday morning. Precipitable water values are forecast to be
quite high (>=2.0"), so heavy rainfall could lead to some
flooding. A Flood Watch may be necessary in this period.
By late Sunday, a second shortwave trough with an attendant cold
front is forecast to pass by the area. Additional showers/storm
may develop along this cold front. There is some uncertainty on
how much recovery will occur in the wake of the morning
convection, but the greatest chance will be across southeast
Oklahoma Sunday night. Increased mid-level winds and attendant
effective bulk shear would favor the potential for strong to
severe storms.
In the front's wake, seasonably cool and dry weather are expected
Monday and Tuesday. Both days have high temperatures forecast in
the upper
By the middle part of the week, the chance of showers/storms will
be modulated by the location of the mid-level ridge. There are
indications that MCS(s) may affect our area on the eastern
periphery of the ridge Tuesday and/or Wednesday night.
Mahale
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 72 87 70 86 / 10 30 80 70
Hobart OK 74 87 71 89 / 20 30 60 40
Wichita Falls TX 77 94 74 95 / 30 20 40 30
Gage OK 69 81 67 85 / 30 30 80 30
Ponca City OK 68 91 70 82 / 10 10 70 80
Durant OK 76 93 75 92 / 30 20 40 40
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ032-039>043-
045>048-050>052.
TX...None.
&&
25/10Hazardous weather outlook, Aug 17, 4:30 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 430 PM CDT Fri Aug 17 2018 OKZ004>048-050>052-TXZ083>090-182130- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 430 PM CDT Fri Aug 17 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... A few strong to marginally severe storms will be likely across the southern half of Oklahoma and western north Texas through the evenig hours. The main impacts will be strong, gusty winds and hail. Overnight, thunderstorms over the Texas Panhandle may move into western Oklahoma. .Heavy Rainfall.. Heavy rainfall from thunderstorms could cause localized flooding, especially at any locations that have recently had significant rainfall. .Heat... Heat index values of 100 to 107 degrees are expected this afternoon. A Heat Advisory is in effect for south central and southeast Oklahoma. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorms are possible Saturday and Sunday, and could linger into Monday morning. The highest chance will be late Saturday into Sunday. A few strong to severe storms are possible during this period, although widespread or significant severe weather is unlikely. .Heavy Rainfall.. Heavy rainfall from thunderstorms could cause localized flooding, especially at any locations that have recently had significant rainfall. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale/30
In the hours before
Special weather statement, Aug 17, 4:23 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 423 PM CDT FRI AUG 17 2018 OKZ034-036-172200- Greer OK-Jackson OK- 423 PM CDT FRI AUG 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR south central Greer and west central Jackson Counties Until 500 PM CDT.... AT 420 PM CDT, a strong thunderstorm was located near Duke, moving south at 5 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... LAT...LON 3477 9963 3477 9953 3458 9945 3457 9966 TIME...MOT...LOC 2120Z 356DEG 6KT 3471 9956 ..speg.
Special weather statement, Aug 17, 4:35 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 435 PM CDT FRI AUG 17 2018 OKZ035-037-038-044-172200- Kiowa OK-Tillman OK-Cotton OK-Comanche OK- 435 PM CDT FRI AUG 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kiowa...northeastern Tillman...northwestern Cotton and southwestern Comanche Counties Until 500 PM CDT.... AT 433 PM CDT, strong thunderstorms were along a line extending from 5 miles southwest of Lawton to 4 miles southeast of Snyder, moving southeast at 10 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Heavy rain can lead to reduced visibility... LAT...LON 3438 9840 3449 9893 3468 9897 3461 9842 TIME...MOT...LOC 2133Z 337DEG 8KT 3456 9850 3462 9889 30
Special weather statement, Aug 17, 4:36 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
436 PM CDT FRI AUG 17 2018
OKZ033-172200-
Harmon OK-
436 PM CDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR east central Harmon County Until
500 PM CDT....
AT 433 PM CDT, a strong thunderstorm was located 5 miles north of
Gould, moving south at 10 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3481 9987 3481 9972 3477 9972 3477 9970
3464 9967 3465 9987
TIME...MOT...LOC 2133Z 358DEG 10KT 3475 9977
30Local storm report, Aug 17, 5:18 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
518 PM CDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST 1 S DUKE 34.66N 99.58W
08/17/2018 M62.00 MPH JACKSON OK EMERGENCY MNGR
&&
SCSpecial weather statement, Aug 17, 5:20 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
520 PM CDT FRI AUG 17 2018
OKZ033-036-TXZ083-172245-
Harmon OK-Jackson OK-Hardeman TX-
520 PM CDT FRI AUG 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR southern Harmon...southwestern
Jackson and northern Hardeman Counties Until 545 PM CDT....
AT 518 PM CDT, strong thunderstorms were along a line extending from
4 miles west of Olustee to 5 miles northwest of Eldorado to 6 miles
southwest of Hollis, moving southeast at 5 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3474 10000 3469 9971 3458 9945 3444 9939
3442 9940 3441 9939 3439 9946 3440 9947
3439 9948 3435 9961 3445 10000
TIME...MOT...LOC 2218Z 334DEG 6KT 3453 9950 3453 9972 3461 9997
30Special weather statement, Aug 17, 5:31 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 531 PM CDT FRI AUG 17 2018 OKZ042-043-047-048-172300- Coal OK-Atoka OK-Johnston OK-Pontotoc OK- 531 PM CDT FRI AUG 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Coal...western Atoka...northeastern Johnston and southeastern Pontotoc Counties Until 600 PM CDT.... AT 529 PM CDT, a strong thunderstorm was located 4 miles northeast of Pontotoc, moving southeast at 20 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3454 9669 3461 9649 3436 9629 3425 9658 TIME...MOT...LOC 2229Z 334DEG 15KT 3452 9656 30
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:33 PM CDT | Special Weather Statement | OUN | Pottawatomie, Seminole | 27 min |
| Aug 17, 4:37 AM CDT | Special Weather Statement | OUN | Dewey | 23 min |
| Aug 17, 5:06 AM CDT | Special Weather Statement | OUN | Grant | 24 min |
| Aug 17, 5:27 AM CDT | Special Weather Statement | OUN | Grant | 33 min |
| Aug 17, 5:29 AM CDT | Special Weather Statement | OUN | Love | 31 min |
| Aug 17, 6:48 AM CDT | Areal Flood Advisory | OUN | Carter, Love | 117 min |
| Aug 17, 10:59 AM CDT | Heat Advisory | OUN | Atoka, Bryan, Carter, Coal, Garvin, Hughes and 7 more | 8 hr |
| Aug 17, 2:57 PM CDT | Special Weather Statement | OUN | Beckham | 33 min |
| Aug 17, 3:54 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 51 min |
| Aug 17, 4:07 PM CDT | Special Weather Statement | OUN | Harmon | 23 min |
| Aug 17, 4:23 PM CDT | Special Weather Statement | OUN | Jackson | 37 min |
| Aug 17, 4:35 PM CDT | Special Weather Statement | OUN | Comanche | 25 min |
| Aug 17, 4:36 PM CDT | Special Weather Statement | OUN | Harmon | 24 min |
| Aug 17, 4:38 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 32 min |
| Aug 17, 5:01 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 44 min |
| Aug 17, 5:20 PM CDT | Special Weather Statement | OUN | Harmon | 25 min |
| Aug 17, 5:31 PM CDT | Special Weather Statement | OUN | Johnston | 29 min |
| Aug 17, 5:40 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Johnston, Pontotoc | 50 min |
| Aug 17, 5:50 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 25 min |
| Aug 17, 6:07 PM CDT | Areal Flood Advisory | OUN | Tillman | 3 hr |
| Aug 17, 6:12 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Jackson, Kiowa, Tillman | 33 min |
| Aug 17, 6:28 PM CDT | Special Weather Statement | OUN | Garvin | 32 min |
| Aug 17, 6:30 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Johnston, Pontotoc | 31 min |
| Aug 17, 6:40 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 23 min |
| Aug 17, 6:44 PM CDT | Special Weather Statement | OUN | Cotton | 31 min |
| Aug 17, 6:49 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 41 min |
| Aug 17, 2:55 PM CDT | Special Weather Statement | OUN | Hardeman | 35 min |
| Aug 17, 3:33 PM CDT | Special Weather Statement | OUN | Foard, Hardeman | 27 min |
| Aug 17, 4:10 PM CDT | Areal Flood Advisory | OUN | Foard, Hardeman | 2 hr |
| Aug 17, 6:18 PM CDT | Special Weather Statement | OUN | Clay | 27 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2018Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.